Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Experiencing racing heart beat after cipro for UTI. Changed Bactrim. Infection reoccurred. What to do?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
I just took a week's worth of Cipro for a UTI and experienced a racing heart rate (120 to 130) at night after taking the dose about 8 pm. It lasted several hours and interrupted my sleep. I informed my doctor and she substituted Bactrim which I took for 3 days and quit taking it as my infection appeared resolved. Within the last couple of days the infection appeared to be resuming and my doctor prescribed a 10-day course of Bactrim. I took one at 5:30 pm PDT and because I have an early flight this morning, I was in bed by 9 pm. My heart began racing again, about 120, for about 5 hours. My heart rate has now returned to a relatively normal rate of 80. Should I discontinue the Bactrim? Call my physician for another alternative antibiotic? I have taken Bactrim in the past with no ill effects. I am a 62 year old woman.
Posted Tue, 2 Jul 2013 in Heart Rate and Rhythm Disorders
Answered by Dr. Sukhvinder Singh 21 minutes later
Respected Ma'm
1. Palpitation and associated rhythm disorders are known to occur with ciprofloxacin, although in less than 1% of patients.
2. Bactrim is not usually known to be associated directly with increased heart rate, although the association cannot be denied in a single case. More commonly bactrim associated heart rate is associated with either hypotension (low blood pressure), allergy or any other serious systemic adverse effect of drug.
3. If you have any chest pain, shortness of breath, dizziness, blackout, loss of consciousness, body rashes associated with increased heart rate, you should consult your doctor before taking next dose. If it is only isolated high heart rate, which is occurring, still you need to consult your doctor but then we would like to have a look at other possibilities. Like if you are taking coffee/ tea/ alcohol at these times? Or it is the effect of any other medication you are taking? I would like to know all the drugs you are taking.

Hope this gives some insight into the issue. Feel free to discuss further.

Above answer was peer-reviewed by
Follow-up: Experiencing racing heart beat after cipro for UTI. Changed Bactrim. Infection reoccurred. What to do? 39 minutes later
I take only the Armour Thyroid for hypothyroidism, but I also take the following supplements daily: Calcium with Magnesium, Probiotic, Vitamin D, and an antioxidant. I haven't had any other symptoms....not really chest pain, but more of a sensation on the left side. Also I had one glass of wine with my dinner last night around 6 pm. I am extremely tired due to lack of sleep all night!
Answered by Dr. Sukhvinder Singh 37 minutes later
Dear Ma'm
1. Alcohol is known to increase heart rate by various mechanisms. Although a glass of wine contains relatively small amount of alcohol but it may be responsible. Refrain from taking alcohol at least for now and until this issue is resolved.
2. Excessive levels of thyroid hormones may be the culprit and should be checked if your problem persists.
3. Sleeplessness may also be associated with such episodes.
4. Do consult your doctor as advised above. Any recurrence of event will also indicate a need to consult him before proceeding further.
Let me know if there is anything else.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor